It’s likely you’ve heard of fentanyl by now. You may have seen it mentioned in the news in high-profile overdose cases, but don’t have to be a celebrity to locate these drugs. Synthetic opioids killed more people in 2017 than any other opioid and opioid overdoses increased among those 25 years old and younger by 12.4 percent that year.
This epidemic is something you should know of if you’ve recently sent your son or daughter off to college. Being able to grasp the magnitude of the problem and recognizing the signs of abuse are key to survival. The difference could be life or death.
Louisiana State University Police executed a search warrant on a campus fraternity in March 2019. A member of the fraternity suffered a seizure after taking fentanyl and another person went to the hospital with drug-related side effects. Police made no arrests but found drug paraphernalia in the house.
What makes drugs like fentanyl so dangerous is that they’re legal with a prescription. That can make access as easy as locating your medicine cabinet. This means that parents need to be able to recognize the signs of fentanyl abuse.
Recognizing the signs of fentanyl abuse
If you have concerns when your child comes home for a visit, watch out for the more apparent signs. Sudden weight loss, loss of appetite, depression and difficulty sleeping are things you may notice. Headaches, nausea and vomiting and sweating and shaking are others.
Blue lips and nails, slow breathing and unconsciousness are common signs of a fentanyl overdose. You should seek emergency medical services if these symptoms emerge in your child.
Having the conversation with your son or daughter about the dangers of opioids could prevent abuse. These dangers make the prospect of putting your child into the world scary but there are steps you can take to increase your peace of mind.